Cortisone injections are a popular treatment for various foot and ankle conditions, such as plantar fasciitis. These injections help decrease the swelling and pain associated with this condition. However, they also come with risks that many people don’t know about! In this blog post, we will discuss the overlooked risks of cortisone injections in the foot and ankle.
Cortisone explained and the benefits of this medication in the foot and ankle
Cortisone is another name for steroid and is a highly effective treatment option for a variety of foot and ankle disorders. Common applications for a cortisone injection include acute pain disorders like new onset plantar fasciitis, nerve entrapment or decreasing the inflammation associated with arthritis, like in the ankle joint or the great toe joint. The benefits of this medication include that it is quite fast-acting and almost immediate relief can be obtained generally speaking because the medication is normally mixed with some local anesthetic like lidocaine. Lidocaine essentially takes effect right away and allows for some resolution of pain before the cortisone medication has a chance to take effect. The dose of cortisone used in the foot and ankle is pretty low compared to how it is utilized in other parts of the body. Regardless, it is still medication and all medications have a risk profile that needs to be assessed and discussed with the patient before the treatment is rendered.
Post-Injection Flare Reaction
Postinjection flare reactions is one of the more common side effects of an injection as performed into a joint with a steroid. It can occur in approximately 5% of injections. Typically you will see an inflammatory response with increased pain, redness and heat around the joint. This occurs more frequently with a certain type of steroids.
Postinjection flare reactions usually start within a few hours to a few days after the injection and typically resolve within a few days to a week. In some cases, the reaction may last longer or be more severe, requiring additional treatment. It’s important to follow your healthcare provider’s instructions and report any unusual or concerning symptoms after an injection.
Flushing of the face after a cortisone injection is neither uncommon nor unparalleled, although it does seem to be more frequent in women than men. Normal flushing typically occurs a few hours after the injection and can last anywhere from several hours to several days. It’s important to note that this activity is non-allergic in nature; therefore, the common symptoms of itching, swelling, and coughing usually associated with allergies will likely not occur in this scenario. If unexpected or prolonged reactions do occur it is recommended to speak with your doctor as soon as possible.
Fat Pad Thinning/Atrophy
One possible risk of a steroid injection, especially repeated injections, includes thinning of the fat pad in the bottom of the foot. Common area for this to occur includes the heel fat pad and the ball of the foot. It is not very common to see this with only 1 or 2 injections but with more frequent injections the fat pad can start to deteriorate. The consequence of this is that there is decreased cushioning from the fat pad and with decreased cushioning there can be increased pain because of bone on the floor contact which can be extremely debilitating and extremely challenging to treat.
Cortisone is known to be damaging to cartilage cells. Another name for this is “chondrotoxic”. This is why cortisone injections should typically be reserved for joints that display moderate to severe arthritis instead of early-stage arthritis. In early-stage arthritis, there is a theoretical possibility that the arthritic changes can be advanced faster and lead to more damage to the joint and increased debility. Cortisone injection for an arthritic joint is a good option in moderate to severe arthritic changes but cortisone will not fix cartilage damage. This is a good option if a patient is having significant pain and is unable to undergo another procedure like a joint replacement or joint fusion procedure either because of medical issues or inopportune timing in life.
Other problems with cortisone
Other potential risks with cortisone injections include more systemic effects like increased sugar levels in patients with diabetes. This usually happens only for a few days and typically poses no significant risk to the patient especially if the diabetes is well controlled.
Bleeding complications are also very low after an injection even with patients that are on anticoagulation therapy like warfarin or Eliquis.